MARSEILLE/PARIS (Reuters) - French police are investigating the death of a 92-year-old man as “suspicious” after he was given medicine that may have been wrongly labeled as a diuretic drug, a police representative said on Sunday.
The man’s death on Saturday was two days after France’s pharmaceutical watchdog ANSM asked pharmacies to take off the shelves 190,000 boxes of the diuretic furosemide supplied by Israeli drugmaker Teva, saying that they may contain the sedative zopiclone.
The ANSM also asked patients who had been sold some of the identified batch of boxes to return them to their pharmacies.
Police found open boxes of furosemide in the dead man’s home, the representative said. An autopsy will be conducted on Monday to determine the cause of death.
The ANSM said in a statement on Sunday that it was aware of the police investigation but said it was too early to say whether the death was caused by mislabeled drugs.
It intends to make an on-site inspection of Teva’s generics lab on Monday to look into the labeling problem.
A Teva spokesman said that this was a local incident limited to France only and that the company is conducting its own inquiry into whether there is a link between the death and its product.
The ANSM said that zopiclone causes drowsiness and sleep that can last one or two days for elderly patients. It cited a risk of coma for patients already taking sedatives.
Reporting by Francois Revilla in Marseille and Sophie Louet in Paris; Additional reporting by Tova Cohen in Tel Aviv; Writing by Lionel Laurent; Editing by David Goodman
Our Standards: The Thomson Reuters Trust Principles.